Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 232, NWS Springfield, MO

June 19, 1998Shannon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 19, 1998, 10:42 PM CDT for Shannon County, Missouri. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 19, 1998, 10:42 PM CDT (03:42 UTC)
Expired
Jun 19, 1998, 11:45 PM CDT
In force
63 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Shannon County, MO

The radar

The Springfield radar (KSGF), 177 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 11:13 PM CDTHail 0.75Winona, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 10:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2710 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
1.8
Supercell composite
13.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

784 
WUUS1 KSGF 200343 RRA
SVRSGF
MOC203-200445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1042 PM CDT FRI JUN 19 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHANNON COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 1145 PM CDT

* AT 1040 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE
  SIZE OF NICKELS.  THIS STORM WAS LOCATED ABOUT 10 MILES WEST OF
  EMINENCE OR ABOUT 5 MILES WEST OF ALLEY SPRING AND WAS MOVING EAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  ALLEY SPRING AT 1050 PM
  EMINENCE AND WINONA AT 1100 PM


THOSE OUTSIDE SHOULD SEEK SHELTER IN A STRONG BUILDING...OR IF
NECESSARY...IN AN ENCLOSED AUTOMOBILE UNTIL THE STORM HAS PASSED.
NEVER TAKE SHELTER UNDER ISOLATED TREES OR NEAR TALL METAL OBJECTS.

SHUMWAY/GAEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:39 PM CDT, 8 hours 3 minutes earlier.

Area forecast discussion, Jun 19, 2:39 PM CDT, 8 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
239 PM CDT FRI JUN 19 1998

SCATTERED CU MAKING A RETURN TO CWA FROM THE SOUTHWEST. SOME VERTICAL
DEVELOPMENT BUT THE CAP IS STILL HOLDING FOR NOW. SATELLITE SHOWS
SEVERAL BOUNDARIES ON WHICH THE CU IS FORMING BUT MOISTURE IS LIMITED
TO THE 95H TO 85H LEVELS. SFC ANALYSIS HAS WARM FRONT SLOWLY DRIFTING
NORTH BUT THE BEST WINDS AT THE LOWER LEVELS APPEARS TO BE THRU
CENTRAL OKLAHOMA TO CENTRAL KANSAS.

NGM IS HAVING A REAL PROBLEM WITH THE MOISTURE FIELDS ON THIS RUN.
INSISTS THAT NOAH WILL HAVE TO BUILD AN ARK FOR SOUTHERN MO.  PREFER
THE ETA AND THE AVN IS EVEN BETTER. AVN ALSO PICKED UP ON THE
MOISTURE ALREADY IN SE KANSAS MOVING IT TO CENTRAL MO BY 12Z. THIS IN
LINE WITH THE SLOW PROGRESSION OF THE WARM FRONT OVER SOUTHWEST MO.
THE BEST LOW LEVEL JET SETS UP ACROSS WESTERN OK INTO CENTRAL KS
AHEAD OF THE DRY LINE. THIS JET DOES NOT TURN TO MO UNTIL 12Z SAT AT
WHICH TIME THE FRONT SHOULD PUSH THRU SW MO AND CENTRAL MO LATER IN
THE DAY.

LOOK FOR SCATTERED SHOWERS FOR MOST OF THE CWA STARTING LATE THIS
EVENING AND SPREADING NORTH AND EAST BY MORNING. WITH THE HIGH
DEWPOINTS AND THE INSTABILITY ALREADY PRESENT IT WILL NOT TAKE MUCH
TO BREAK THE CAP. ALL MODELS BRING IN PRECIP AND WILL NEED AT LEAST
CHANCE POPS THRU AT LEAST 3RD PERIOD. A 70H SHORT WAVE MOVES NE INTO
THE BUILDING RIDGE BUT THE GREATEST THREAT SHOULD BE ACROSS NORTHERN
MO.  STILL CANNOT DISCOUNT THE FACT THAT EVEN A SMALL FEATURE WILL
TRIGGER CONVECTIVE ACTIVITY.

RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION PURPOSES)

JLN/SE KS/SGF/UNO...INCREASING CLOUDS WITH 30 PERCENT CHANCE FOR
SHOWERS AND THUNDERSTORMS. LOW IN THE LOWER 70S. SOUTH WIND 5 TO 10
MPH.

AIZ/VIH...PARTLY CLOUDY AND MILD. LOWS IN THE UPPER 60S TO AROUND 70.
SOUTHWEST WIND AT 5 TO 10 MPH.

CCF

SGF EB 070/091 072/092 072 22343
JLN EB 072/093 072/095 073 22433

DUSTY

In the hours before

Special weather statement, Jun 19, 6:45 PM CDT, 3 hours 57 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>082-088>096-200045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
645 PM CDT FRI JUN 19 1998

...TORNADO WATCH NUMBER 620 IS IN EFFECT UNTIL MIDNIGHT FOR PORTIONS
OF SOUTHEAST KANSAS AND SOUTHWEST AND SOUTH CENTRAL MISSOURI...

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       FORT SCOTT        NEVADA            CAMDENTON
NEOSHO            FORT LEONARD WOOD LAMAR             BOLIVAR
MARSHFIELD        OZARK

A WARM FRONT WAS MOVING NORTHWARD THROUGH SOUTHERN MISSOURI. THIS
FRONT WILL BE THE FOCUS FOR THUNDERSTORMS THIS EVENING. VERY UNSTABLE
AIR AND SOME SHEAR EXIST IN THE LOWER AND MIDDLE LEVELS OF THE
ATMOSPHERE.  THIS WILL LEAD TO SEVERE THUNDERSTORMS WITH ISOLATED
TORNADOES POSSIBLE WITHIN THE WATCH AREA.

THE TORNADO WATCH AREA IS MAINLY NORTH OF A LINE FROM NEOSHO TO AVA
TO HOUSTON.

STAY TUNED TO THIS STATION FOR UPDATES AND POSSIBLE WARNINGS.

SCHMIDT
Special weather statement, Jun 19, 6:45 PM CDT, 3 hours 57 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>082-088>096-200045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
645 PM CDT FRI JUN 19 1998

...TORNADO WATCH NUMBER 620 IS IN EFFECT UNTIL MIDNIGHT FOR PORTIONS
OF SOUTHEAST KANSAS AND SOUTHWEST AND SOUTH CENTRAL MISSOURI...

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       FORT SCOTT        NEVADA            CAMDENTON
NEOSHO            FORT LEONARD WOOD LAMAR             BOLIVAR
MARSHFIELD        OZARK

A WARM FRONT WAS MOVING NORTHWARD THROUGH SOUTHERN MISSOURI. THIS
FRONT WILL BE THE FOCUS FOR THUNDERSTORMS THIS EVENING. VERY UNSTABLE
AIR AND SOME SHEAR EXIST IN THE LOWER AND MIDDLE LEVELS OF THE
ATMOSPHERE.  THIS WILL LEAD TO SEVERE THUNDERSTORMS WITH ISOLATED
TORNADOES POSSIBLE WITHIN THE WATCH AREA.

THE TORNADO WATCH AREA IS MAINLY NORTH OF A LINE FROM NEOSHO TO AVA
TO HOUSTON.

STAY TUNED TO THIS STATION FOR UPDATES AND POSSIBLE WARNINGS.

SCHMIDT
Special weather statement, Jun 19, 7:32 PM CDT, 3 hours 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>082-088>096-200045-

SPECIAL WEATHER STATEMENT ...CORRECTED FOR EXPIRATION TIME...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
732 PM CDT FRI JUN 19 1998

...TORNADO WATCH NUMBER 620 IS IN EFFECT UNTIL 1 AM FOR PORTIONS
OF SOUTHEAST KANSAS AND SOUTHWEST AND SOUTH CENTRAL MISSOURI...

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       FORT SCOTT        NEVADA            CAMDENTON
NEOSHO            FORT LEONARD WOOD LAMAR             BOLIVAR
MARSHFIELD        OZARK

A WARM FRONT WAS MOVING NORTHWARD THROUGH SOUTHERN MISSOURI. THIS
FRONT WILL BE THE FOCUS FOR THUNDERSTORMS THIS EVENING. VERY UNSTABLE
AIR AND SOME SHEAR EXIST IN THE LOWER AND MIDDLE LEVELS OF THE
ATMOSPHERE.  THIS WILL LEAD TO SEVERE THUNDERSTORMS WITH ISOLATED
TORNADOES POSSIBLE WITHIN THE WATCH AREA.

THE TORNADO WATCH AREA IS MAINLY NORTH OF A LINE FROM NEOSHO TO AVA
TO HOUSTON.

STAY TUNED TO THIS STATION FOR UPDATES AND POSSIBLE WARNINGS.

SCHMIDT
Special weather statement, Jun 19, 7:32 PM CDT, 3 hours 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>082-088>096-200045-

SPECIAL WEATHER STATEMENT ...CORRECTED FOR EXPIRATION TIME...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
732 PM CDT FRI JUN 19 1998

...TORNADO WATCH NUMBER 620 IS IN EFFECT UNTIL 1 AM FOR PORTIONS
OF SOUTHEAST KANSAS AND SOUTHWEST AND SOUTH CENTRAL MISSOURI...

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       FORT SCOTT        NEVADA            CAMDENTON
NEOSHO            FORT LEONARD WOOD LAMAR             BOLIVAR
MARSHFIELD        OZARK

A WARM FRONT WAS MOVING NORTHWARD THROUGH SOUTHERN MISSOURI. THIS
FRONT WILL BE THE FOCUS FOR THUNDERSTORMS THIS EVENING. VERY UNSTABLE
AIR AND SOME SHEAR EXIST IN THE LOWER AND MIDDLE LEVELS OF THE
ATMOSPHERE.  THIS WILL LEAD TO SEVERE THUNDERSTORMS WITH ISOLATED
TORNADOES POSSIBLE WITHIN THE WATCH AREA.

THE TORNADO WATCH AREA IS MAINLY NORTH OF A LINE FROM NEOSHO TO AVA
TO HOUSTON.

STAY TUNED TO THIS STATION FOR UPDATES AND POSSIBLE WARNINGS.

SCHMIDT
Special weather statement, Jun 19, 10:29 PM CDT, 13 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>092-094-098-200430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1029 PM CDT FRI JUN 19 1998

...TORNADO WATCH NUMBER 620 HAS BEEN REPLACED BY SEVERE THUNDERSTORM
WATCH 622 WHICH IS IN EFFECT UNTIL 4 AM CDT...

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       FORT SCOTT        NEVADA            CAMDENTON
FORT LEONARD WOOD LAMAR             BOLIVAR           SALEM
MARSHFIELD        COLUMBUS

A WARM FRONT CONTINUED TO MOVE NORTH THROUGH SOUTHERN MISSOURI. VERY
MOIST AND UNSTABLE AIR IN COMBINTAION WITH THE FRONT HAS PROMPTED A
SEVERE THUNDERSTORM WATCH FOR PORTIONS EXTREME SOUTHEAST KANSAS AND
CENTRAL AND SOUTHERN MISSOURI.

THE SEVERE THUNDERSTORM WATCH AREA IS GENERALLY ALONG AND NORTH OF A
LINE FROM NEOSHO THROUGH GALENA TO ALTON.

STAY TUNED TO THIS STATION FOR UPDATES AND POSSIBLE WARNINGS IN AND
NEAR THE WATCH AREA.

SCHMIDT
Special weather statement, Jun 19, 10:29 PM CDT, 13 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>092-094-098-200430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1029 PM CDT FRI JUN 19 1998

...TORNADO WATCH NUMBER 620 HAS BEEN REPLACED BY SEVERE THUNDERSTORM
WATCH 622 WHICH IS IN EFFECT UNTIL 4 AM CDT...

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       FORT SCOTT        NEVADA            CAMDENTON
FORT LEONARD WOOD LAMAR             BOLIVAR           SALEM
MARSHFIELD        COLUMBUS

A WARM FRONT CONTINUED TO MOVE NORTH THROUGH SOUTHERN MISSOURI. VERY
MOIST AND UNSTABLE AIR IN COMBINTAION WITH THE FRONT HAS PROMPTED A
SEVERE THUNDERSTORM WATCH FOR PORTIONS EXTREME SOUTHEAST KANSAS AND
CENTRAL AND SOUTHERN MISSOURI.

THE SEVERE THUNDERSTORM WATCH AREA IS GENERALLY ALONG AND NORTH OF A
LINE FROM NEOSHO THROUGH GALENA TO ALTON.

STAY TUNED TO THIS STATION FOR UPDATES AND POSSIBLE WARNINGS IN AND
NEAR THE WATCH AREA.

SCHMIDT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:12 PM CDTTornado WarningSGFDallas, Greene, Polk48 min
Jun 19, 7:15 PM CDTSevere Thunderstorm WarningSGFCedar, Polk65 min
Jun 19, 7:45 PM CDTTornado WarningSGFLaclede, Webster50 min
Jun 19, 8:00 PM CDTSevere Thunderstorm WarningSGFDallas, Polk50 min
Jun 19, 8:48 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede62 min
Jun 19, 9:08 PM CDTFlash Flood WarningSGFLaclede, Wright3 hr
Jun 19, 9:27 PM CDTSevere Thunderstorm WarningSGFTexas63 min
Jun 19, 9:39 PM CDTSevere Thunderstorm WarningSGFDent, Shannon66 min
Jun 19, 9:48 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede62 min
Jun 19, 9:55 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps50 min
Jun 19, 10:07 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan63 min
Jun 19, 10:10 PM CDTFlash Flood WarningSGFDent, Shannon, Texas3 hr
Jun 19, 11:06 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan64 min
Jun 19, 11:18 PM CDTFlash Flood WarningSGFBenton, Morgan3 hr
Jun 19, 11:28 PM CDTTornado WarningSGFMorgan32 min
Jun 19, 11:42 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon48 min
Jun 19, 11:49 PM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon41 min
Jun 19, 11:59 PM CDTTornado WarningSGFMorgan46 min
Jun 20, 12:13 AM CDTTornado WarningSGFCamden, Miller32 min
Jun 20, 12:22 AM CDTSevere Thunderstorm WarningSGFBenton, Hickory68 min
Jun 20, 1:30 AM CDTSevere Thunderstorm WarningSGFHickory, Polk50 min
Jun 20, 2:32 AM CDTFlash Flood WarningSGFBenton, Camden, Miller, Morgan6 hr
Jun 20, 2:32 AM CDTFlash Flood WarningSGFHickory, St. Clair6 hr
Jun 20, 2:32 AM CDTFlash Flood WarningSGFMaries6 hr
Jun 20, 3:06 AM CDTSevere Thunderstorm WarningSGFDallas, Laclede49 min
Jun 20, 3:26 AM CDTSevere Thunderstorm WarningSGFBenton64 min
Jun 20, 4:03 AM CDTSevere Thunderstorm WarningSGFCamden, Laclede47 min
Jun 20, 4:34 AM CDTSevere Thunderstorm WarningSGFDent, Phelps56 min
Jun 20, 4:38 AM CDTFlash Flood WarningSGFDent, Shannon, Texas4 hr
Jun 20, 4:38 AM CDTFlash Flood WarningSGFLaclede, Pulaski4 hr
Jun 20, 4:38 AM CDTFlash Flood WarningSGFPhelps4 hr
Jun 20, 5:37 AM CDTSevere Thunderstorm WarningSGFCamden48 min
Jun 20, 6:42 AM CDTSevere Thunderstorm WarningSGFCamden48 min
Jun 20, 7:32 AM CDTSevere Thunderstorm WarningSGFDent, Shannon63 min
Jun 20, 8:20 AM CDTFlash Flood WarningSGFDent, Laclede, Phelps, Pulaski, Shannon, Texas5 hr
Jun 20, 8:20 AM CDTFlash Flood WarningSGFCamden5 hr
Jun 20, 8:37 AM CDTSevere Thunderstorm WarningSGFShannon, Texas48 min
Jun 20, 11:15 AM CDTSevere Thunderstorm WarningSGFMorgan50 min
Jun 20, 12:58 PM CDTFlash Flood WarningSGFMiller3 hr
Jun 20, 1:04 PM CDTSevere Thunderstorm WarningSGFMiller51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.